Drug Allergies

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ozfm
Regular Member


Date Joined Sep 2006
Total Posts : 213
   Posted 1/31/2007 3:52 PM (GMT -6)   
Hi all
 
Once again, I've had to quit a medication due to severe reaction.  This time it was Epilim (Valpro 200), but this is the last in a longish list.
I'd only been on it for 2 weeks - starting at 400mcg, progressing to 800mcg after 4 days.  I started off with disturbed sleep/dreams, increased rashes, and nausea.  The dreams eased off, but the rashes and nausea increased to the point where I felt sick all day and started getting IBS symptoms.
I saw my doc and found out the best way to stop taking them (wanted to make sure I didn't have to wean off) and already feeling improvment after 24 hours.
 
I guess why I'm here is to see if others have issues with medications.  I am starting to think I have an allergy to certain drugs (after looking up the ingredients, I've found many of them have common ingredients and similar side effects).
 
What's the difference between a side effect and an allergy?  I'm starting to think I have an allergy as the rashes have come on in increasing severity over time, but it's hard to know which drug may be causing it.
Sorry, I know I'm rambling a bit, just sick of feeling sick and pretty sure it's due to medications
 
They say life is a bowl of cherries........... we just have to learn how to spit out the pips!


Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23353
   Posted 1/31/2007 4:55 PM (GMT -6)   
I'm sorry to hear that you allergic to medications......it never makes it easy when you become allergic to the things that help. I am allergic to Sulfa based medications. I break out in welts. But, I have an increase of sensitivity (side effects) from Codeine, Vicodin as well as certain antibiotics. The difference between an allergy and a side effect is that normally side effects don't cause rashes/hives and/or increasingly severe intestinal upset and once your body adjusts to the medication, the side effect will become less and less. Unless it's a steroid then sometimes the side effect is normally worse then having an allergy to it!
@--->--Sherry--<---@
~Uc(Left-sided) since 1992 - Colazal, 6MP, Biotin, Forvia-In Remission~
~Secondary Raynauds Syndrome since 2004-Meds-Norvasc..Fibromyalgia since 2006, Acid Reflux - Prilosec OTC~
~~Help others such as yourself by donating to Healingwell, every penny counts!~~
@--->--Co-mod for Ulcerative Colitis...Moderator for Allergies/Asthma--<---@
 

 
 


ozfm
Regular Member


Date Joined Sep 2006
Total Posts : 213
   Posted 2/1/2007 3:10 AM (GMT -6)   

Thanks for your reply Sherry.

I'm wondering how you know you have an allergy to sulpha based meds?  Have you been tested by an allergist or is it something you've worked out over time?

I saw an allergist a few months ago, tested positive to moulds, dust mites, grasses and pollens, animal dander, etc, including the control test...lol.

His treatment was to take antihistamines morning and night, but I made a decision after a couple of weeks to only take them when I needed to.  I'm not keen on taking medications at the best of time and the cost was going to be prohibitve.  Now I'm wondering if I should go back and be tested for chemical allergies.

Cheers

Deb


They say life is a bowl of cherries........... we just have to learn how to spit out the pips!


Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23353
   Posted 2/1/2007 7:47 AM (GMT -6)   
Years ago I had to take a Sulfa based medication for my Ulcerative Colitis and within a few days of taking it, I had huge long welts on my legs. Then a few years ago, I had to take Bactrim (which has sulfa in it) for a UTI and I didn't have welts, I had the most horrible gut wrenching pain in my intestines which went away after I stopped the antibiotic. I never got tested for it but all my doctors agree that sulfa is probably not a good thing for me :)

If you are still having reactions to certain things other then your medications, it could be that either A) you are having reactions because you don't take your antihistamine on a regular basis or B) you can possibly have more allergies that you are unaware of. If you feel that it's B then maybe you should see your doc to have more testing done.
@--->--Sherry--<---@
~Uc(Left-sided) since 1992 - Colazal, 6MP, Biotin, Forvia-In Remission~
~Secondary Raynauds Syndrome since 2004-Meds-Norvasc..Fibromyalgia since 2006, Acid Reflux - Prilosec OTC~
~~Help others such as yourself by donating to Healingwell, every penny counts!~~
@--->--Co-mod for Ulcerative Colitis...Moderator for Allergies/Asthma--<---@
 

 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 28, 2016 1:50 AM (GMT -6)
There are a total of 2,695,200 posts in 297,537 threads.
View Active Threads


Who's Online
This forum has 152217 registered members. Please welcome our newest member, iamharty01.
195 Guest(s), 6 Registered Member(s) are currently online.  Details
Georgia Hunter, Mews2much, abhi, gretmar, Connor77, Rasi


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer